Thyroid Disease Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
11 Posts
Discussion Starter · #1 ·
Curious as to why this is happening and if this high RT3 would be causing my symptoms? I have heart palps, fast heart rate, anxiety, internal shakiness feeling. these symptoms are here I would say 3-4 days out of the week. about 2 months ago they were nearly 24/7. I feel better than I did 2 months ago, but still not there yet.

Had total TT 4/2016 and have been switching my meds at least once a month since. going from straight T4 (Levoxyl) to a combo of T4 T3.

Would switching to NDT change anything as far as RT3?

Could someone like me be able to handle switching to NDT?

Do you think something else may be contributing to my high RT3? I am a type 1 diabetic and did have some high cortisol saliva levels in the afternoon and night?

here are my last 2 labs:

9/15/16

TSH - 0.78 (range 0.40-4.50)

FT3 - 2.4 (range 2.3-4.2)

FT4 - 0.8 (range 0.8-1.8

Reverse T3 - 16 (range 8-25)

ZINC - 92 (range 60-130)

SELENIUM - 125 (range 63-160)

was on 62.5mg Levoxyl at this time. took Leveoxyl 25 hours prior to blood draw.

also on 20mg on Liothyronine taken in split doses and took last dose about 16 hours

prior to blood draw.

10-3-16

TSH - 0.71 (range 0.40-4.50)

FT3 - 3.2 (range 2.3-4.2)

FT4 - 0.8 (range 0.8-1.8

Reverse T3 - 22 (range 8-25)

was on 62.5mc of levoxyl. and 25mc t3 divided into 2 doses.

took my morning dose of t4 and t3 9 hours prior to blood draw.

I increased my T3 from 20mg to 25,g daily 9-23-16

Thanks
 

·
Registered
Joined
·
91 Posts
Hi there!

I don't know much about RT3. I'm sure someone else who does will give you some insight on that. I can maybe help you with the heart racing you're having though. Are you taking any supplements? Vitamins?

There is a significant relationship between being diabetic and the body's ability to properly use thiamine (B1). Thiamine is a b-vitamin required for hundreds of activities in the body, and one of them is for glucose metabolism. The pancreas normally has very high levels of thiamine, and uses thiamine to make insulin. Thiamine levels are low in diabetics because as blood sugar levels rise, the kidneys excrete thiamine at a rate 25 times higher than normal to keep up. Thiamine can't be absorbed fast enough to keep up, and very little can be stored in the body.

Here's a paper that explains all about thiamine's importance for diabetics:

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3376872/

Here's a less technical page about it:

http://jeffreydachmd.com/thiamine-deficiency-and-diabetes/

When thiamine gets low, it affects glucose metabolism, but it also affects hundreds of other systems in the body. The heart racing is a hallmark symptom of acute thiamine deficiency. There is a long list of other symptoms too, which can involve the nervous system, the digestive system, and the cardiovascular system. Different symptoms can indicate the severity of the problem and whether the deficiency is chronic or acute,

Both sites that I linked to talk about "benfothiamine", which is a form of thiamine that is fat soluble and has slightly different absorption and metabolism pathways compared to regular thiamine found in food and supplements. It has been studied and shown to help diabetics as well as those with hashimoto's. "Lipothiamine", similar but superior to "Benfothiamine" can cross the blood-brain barrier, and we need thiamine for our brain's too. But both of them are useful supplements for diabetics, or anyone with a thiamine absorption or thiamine metabolism issue.

It's rare for someone to only be low in one of the b-vitamins. Thiamine has particular significance for you because you have both a thyroid issue and diabetes, but all the vitamins work together. If you aren't already doing so, you should take a multivitamin with a lot of b-vitamins, and take them spread out throughout the day.
 

·
Super Moderator
Joined
·
2,964 Posts
Cortisol issues can cause high reverse T3, which yours is (you want to be closer to 11-12 on rT3). I'm like you and have highs at night, so my doctor is treating mine by lowering my NDT to one grain and we slowly added in T3 until my rT3 dropped and stayed stable (mine's at 9 right now, on 50mcg of T3). The idea is to work on the issues (high cortisol, low cortisol, low iron, etc.) that caused the rT3 and eventually most can go back onto NDT only (that's what I'm hoping for in my case).

High rT3 sucks--it can make you feel hyper or hypo even when your Frees look good. Basically, the T3 medicine is not being used correctly by your cells and it's building up in your blood as rT3.
 

·
Registered
Joined
·
11 Posts
Discussion Starter · #4 ·
Hi there!

I don't know much about RT3. I'm sure someone else who does will give you some insight on that. I can maybe help you with the heart racing you're having though. Are you taking any supplements? Vitamins?

There is a significant relationship between being diabetic and the body's ability to properly use thiamine (B1). Thiamine is a b-vitamin required for hundreds of activities in the body, and one of them is for glucose metabolism. The pancreas normally has very high levels of thiamine, and uses thiamine to make insulin. Thiamine levels are low in diabetics because as blood sugar levels rise, the kidneys excrete thiamine at a rate 25 times higher than normal to keep up. Thiamine can't be absorbed fast enough to keep up, and very little can be stored in the body.

Here's a paper that explains all about thiamine's importance for diabetics:

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3376872/

Here's a less technical page about it:

http://jeffreydachmd.com/thiamine-deficiency-and-diabetes/

When thiamine gets low, it affects glucose metabolism, but it also affects hundreds of other systems in the body. The heart racing is a hallmark symptom of acute thiamine deficiency. There is a long list of other symptoms too, which can involve the nervous system, the digestive system, and the cardiovascular system. Different symptoms can indicate the severity of the problem and whether the deficiency is chronic or acute,

Both sites that I linked to talk about "benfothiamine", which is a form of thiamine that is fat soluble and has slightly different absorption and metabolism pathways compared to regular thiamine found in food and supplements. It has been studied and shown to help diabetics as well as those with hashimoto's. "Lipothiamine", similar but superior to "Benfothiamine" can cross the blood-brain barrier, and we need thiamine for our brain's too. But both of them are useful supplements for diabetics, or anyone with a thiamine absorption or thiamine metabolism issue.

It's rare for someone to only be low in one of the b-vitamins. Thiamine has particular significance for you because you have both a thyroid issue and diabetes, but all the vitamins work together. If you aren't already doing so, you should take a multivitamin with a lot of b-vitamins, and take them spread out throughout the day.
Hey THANKS for the info!! I will be reading through these articles. So do you recommenced starting Lipothiamine rather than Benfothiamine?

I do take a swanson multi the swanson mulit with mineral. and have only been taking this like 3-4 weeks. It has thiamin and other B vitimins, Here is what is has as far as B viimins:

thiamin USP 10 mg

Riboflavin USP 10 mg
Niacinamide USP 100 mg
Vitamin B-6 USP 5 mg
Folic Acid USP 400 mcg
Vitamin B-12 USP 5 mcg

Last time I had my (and every time) vitamin B tested they were all in range, Should I test my thiamin or any B's again?
 

·
Registered
Joined
·
11 Posts
Discussion Starter · #5 ·
Cortisol issues can cause high reverse T3, which yours is (you want to be closer to 11-12 on rT3). I'm like you and have highs at night, so my doctor is treating mine by lowering my NDT to one grain and we slowly added in T3 until my rT3 dropped and stayed stable (mine's at 9 right now, on 50mcg of T3). The idea is to work on the issues (high cortisol, low cortisol, low iron, etc.) that caused the rT3 and eventually most can go back onto NDT only (that's what I'm hoping for in my case).

High rT3 sucks--it can make you feel hyper or hypo even when your Frees look good. Basically, the T3 medicine is not being used correctly by your cells and it's building up in your blood as rT3.
Thank you :) . I thought that T4 was the only med that contributes to RT3?

So you are currently on one grain NDT and 50mcg T3?

You mentioned that you have high RT3 and you are trying to treat it by reducing your NDT and by ADDING T3. Does adding T3 help reduce RT3?

Also I am on 62.5mg of Levoxyl right now and 25mg T3 and my naturopath said I could start 1 grain NDT and continue with my T3. I think I should reduce T3 to at least 20mcg if I switch to 1 grain NDT?
 

·
Super Moderator
Joined
·
2,964 Posts
62.5mg of Levo is roughly 1.5 grains of NDT (it depends on the brand), so switching over to 1 grain should be okay. You want to go low and slow when you switch so you don't overshoot. I was originally on 3 grains of NDT and we dropped it down to 1 grain and started adding in 5mcg of T3 every 7-10 days until I felt better and my rT3 lowered and stayed stable. It took several tries because I'm fairly sensitive to T3. The idea is that the body doesn't have to convert as much T4 into T3 and that makes it easier for it to use and not build up into rT3.

The Stop the Thyroid Madness site has a good page about it here: http://www.stopthethyroidmadness.com/reverse-t3/
 
1 - 6 of 6 Posts
Top